Hail, Haskell
- When
- May 22, 4:35 PM CST
- Where
- Haskell County, 5.19 mi ESE of Sublette Arpt
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 37.440, -100.750
During the afternoon thunderstorms became tornadic across Kearny county. One tornado in particular became a very large wedge within just a minute as it moved west and then eventually north and east.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
During the afternoon thunderstorms became tornadic across Kearny county. One tornado in particular became a very large wedge within just a minute as it moved west and then eventually north and east. It had random movement for a time. There was not much to damage in the location but visually (based on video), the tornado appeared to be very strong (at least capable of doing EF3 damage).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 22, 1:37 PM CST, 2 hours 58 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 237 PM CDT SUN MAY 22 2016 ...UPDATE TO LONG TERM... .SHORT TERM...(This evening through Monday) Issued at 100 PM CDT Sun May 22 2016 Thunderstorm chances continue tonight as short range models indicate a southwest flow aloft becoming more difluent across the Western High Plains during the period. Although the intensity of the flow aloft will remain fairly weak, favorable factors in the lower levels will develop as significant moisture return pushes surface dewpoints well up into the mid and upper 60s(F) across central and much of southwest Kansas ahead of a sharpening dryline near and along the Colorado border. This will set the stage for a substantial increase in instability late this afternoon as an eroding stratus deck gives way to increased heating in the lower/mid levels and subsequent steepening lapse rates. NAM and GFS model soundings show SBCAPE values well in excess of 2500 J/KG toward early this evening as capping weakens across southwest Kansas. As a result, thunderstorms are expected to develop along and ahead of the dryline this evening. Although vertical shear profiles are less than favorable, enough 0-6km shear exists to support strong to severe thunderstorms. Considering the dynamic set up aloft, any storms that develop are expected to drift slowly east-northeast across west central and southwest Kansas this evening and potentially spreading into central and south central Kansas through early Monday morning. Fairly mild temperatures are likely tonight considering a prevailing south to southeasterly flow combined with surface dewpoints remaining in the lower to mid 60s(F). Lows in the mid to upper 60s(F) can be expected across south central and portions of southwest Kansas with a few upper 50s(F) possible in west central Kansas as a weak pacific cold front begins to push into western Kansas early Monday morning. The southerly flow across central Kansas will persist Monday as the aforementioned frontal boundary stalls out across western Kansas, resulting in little change to the general air mass across the region. Highs are expected to reach into the 80s(F) Monday afternoon. The warmer high temperatures are expected to continue through mid week as the stalled frontal boundary is projected to lift back to the north, leaving a southerly flow in place across the high plains. .LONG TERM...(Monday night through Sunday) Issued at 230 PM CDT Sun May 22 2016 Another round of thunderstorms will be possible late Monday into early Tuesday as medium range models indicate a series of H5 vort maxima lifting northeast across the high plains of eastern Colorado and western Kansas within an increasingly difluent flow. Meanwhile, a weak pacific cold front pushing into extreme western Kansas early Monday is projected to stall out later in the day across southwest and central Kansas while a developing surface low becomes more organized across southeast Colorado. Although the intensity of the flow aloft is not expected to improve much, ample moisture/instability in conjunction with increased forcing in the vicinity of the frontal boundary will support thunderstorm development across central and portions of southwest Kansas Monday evening. GFS/ECMWF model soundings show substantial instability along with favorable vertical shear profiles. This will increase severe potential with large hail and damaging winds the primary threats. A heightened threat for tornadoes will exist as well. Another round of thunderstorms may be possible Tuesday with little change expected to the overall synoptic pattern. However, precip chances decrease Wednesday as drier air moves into southwest Kansas behind an advancing dryline. A prevailing south to southwest flow across western Kansas will enhance warm air advection into western Kansas Tuesday and Wednesday raising H85 temperatures well above 20C across southwest and central Kansas. Widespread 80s(F) can be expected for highs both days with 90F a distinct possibility in some locations. Slightly cooler temperatures are likely toward the end of the week as another cold front is expected to move through western Kansas. && .AVIATION...(For the 18Z TAFS through 18Z Monday afternoon) Issued at 1200 PM CDT Sun May 22 2016 MVFR cigs will give way to VFR conditions in the vicinity of all TAF sites late this afternoon as a low stratus deck slowly lifts and scatters out. Isolated thunderstorms will be possible this evening, potentially affecting all TAF sites with brief MVFR/IFR conditions. Otherwise, high relative humidity combined with a south to southeasterly upslope flow will create conditions conducive to stratus redevelopment later tonight. IFR cigs will be possible at all TAF sites generally after 06Z. Gusty south winds will persist through late this evening as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds are then expected to subside somewhat late tonight into early Monday morning as a weak cold front begins to push into extreme western Kansas. Light north winds can be expected behind the front in west central Kansas through mid to late Monday morning. && .PRELIMINARY POINT TEMPS/POPS... DDC 80 63 84 60 / 20 40 20 30 GCK 83 60 84 55 / 30 40 20 20 EHA 83 57 85 52 / 30 30 10 10 LBL 82 62 87 56 / 20 40 20 10 HYS 82 62 81 61 / 20 40 30 30 P28 81 65 82 65 / 20 30 30 40 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...JJohnson AVIATION...JJohnson
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 426 AM CDT SUN MAY 22 2016 KSZ030-031-043>046-061>066-074>081-084>090-230930- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 426 AM CDT SUN MAY 22 2016 /326 AM MDT SUN MAY 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...ANOTHER RISK OF SEVERE THUNDERSTORMS EXISTS LATE THIS AFTERNOON, DEVELOPING INITIALLY ALONG A DRYLINE BETWEEN HIGHWAY83 AND THE COLORADO LINE. HAIL LARGER THAN GOLF BALLS, DAMAGING WIND AND ISOLATED TORNADOS ARE POSSIBLE. STORMS MAY SPREAD EAST INTO CENTRAL KANSAS THROUGH MIDNIGHT, AS THE SEVERE THREAT DIMISHES. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. LIMITED FIRE WEATHER RISK. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY. HAZARDS WEATHER RISK... MONDAY... ELEVATED SEVERE THUNDERSTORM RISK. TUESDAY... ELEVATED SEVERE THUNDERSTORM RISK. LIMITED FIRE WEATHER RISK. WEDNESDAY... LIMITED FIRE WEATHER RISK. THURSDAY... LIMITED LIGHTNING RISK. LIMITED FIRE WEATHER RISK. FRIDAY... LIMITED LIGHTNING RISK. SATURDAY... LIMITED LIGHTNING RISK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 513 PM CDT SUN MAY 22 2016 KSZ076-077-086-087-222300- SEWARD KS-GRAY KS-MEADE KS-HASKELL KS- 513 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GRAY...NORTHEASTERN SEWARD...NORTHWESTERN MEADE AND SOUTHEASTERN HASKELL COUNTIES UNTIL 600 PM CDT... AT 512 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTH OF KISMET...MOVING NORTHEAST AT 30 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... COPELAND AND TICE. LAT...LON 3722 10069 3731 10087 3767 10062 3750 10032 TIME...MOT...LOC 2212Z 217DEG 27KT 3732 10074 GERARD
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 522 PM CDT SUN MAY 22 2016 KSZ062-063-075-076-222300- FINNEY KS-GRANT KS-KEARNY KS-HASKELL KS- 522 PM CDT SUN MAY 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FINNEY... SOUTHEASTERN KEARNY...NORTHEASTERN GRANT AND NORTHWESTERN HASKELL COUNTIES UNTIL 600 PM CDT... AT 521 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF HICKOK...MOVING NORTHEAST AT 30 MPH. NICKEL SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... PLYMELL. LAT...LON 3756 10111 3763 10127 3797 10100 3789 10071 TIME...MOT...LOC 2221Z 217DEG 28KT 3767 10114 GERARD
The Dodge City radar (KDDC), 78 km away, was scanning. The volume nearest the first event began at 22:33 UTC.
11 hail, 5 tornado, 2 funnel cloud. Local standard time, as filed.
This tornado moved northwest.
This tornado also moved northwest.
This tornado grew into a monster wedge within a minute. It initially moved west and then meandered before finally turning north into Wichita County at 19:17 CST. It eventually turned east and out of Wichita County and into Scott County at 19:36 CST.
This tornado initially developed in northern Kearny County at 19:10 CST before moving into Wichita County and finally in Scott County as it was weakening and moving east.
A pivot irrigation sprinkler was damaged by the tornado.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2016Every state in 2016This day in weather historyThe tornado archive for Kansas, 2016Warnings in Kansas, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639552, 639551, 639550, 639549, 639547, 639546, 639544, 639543, 639308, 639541, 639553, 639545, 639539, 639310, 639554, 639312, 639313, 639314.